Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
Question: Palpatations, chest and back pain
|smalone - Wed Apr 13, 2005 12:10 pm||
I am an 18 yr old male experiencing palpatations. I consider myself healthy and am big into sport. I play football many times a week. started on my 1st day back to school after xmas. after walkin up stairs my heart seemed to be pounding out of my chest.that night i got strange burning sensation in chest followed by palpatations and was shivering after. went to er and ecg was normal. happened few more occesions and docors thought it was stomach related as i was experiecing burning sensation in chest. i had a reali bad episode when pulse up to 200 while i was jus sittin down and was admitted 2 hospital for 2 days. up until this point i was feelin by heart beat al the time but aftr being released it seemed to stop. started havin funny feeling over body which was reali noticable in legs when walking. went to see specialist and she prescribed me beta blocker emcore and did 24 event monitor. palpatations stopped while taking this but started to have what seemed like flutters instead. after 5 weeks i got appointment for treadmill test so i was told to stop taking my tablet. on the first day of not taking tablet i had palpatations again accompanied by numb feeling in chest and legs. i did treadmill test astt mon and am waiting on results at the minute. so far all ecg, blood tests etc have come back normal.
since i having been experiencing this problem i have had a number of other symptoms which i don't know if they r connected:
headaches, sore throat, back pain and chest pain on left side, upset stomach especially after eating, bloodshot eyes, twitches and generally not feeling well!
|Dr. Yasser Mokhtar - Wed Apr 27, 2005 4:43 pm||
Palpitations have several causes including:
1. Mitral valve prolapse (a condition associated with palpitations, atypical chest pain in the otherwise healthy young adult).
2. Hyperactive thyroid gland.
3. Electolyte disturbances.
5. Drinking alcohol.
6. Drinking too much caffeinated beverages.
7. Being tired and not getting enough sleep.
9. Others causes related to the heart such as coronary disease and heart failure.
If you have not already had blood tests for electrolytes and thyroid functions, i recommend that you have them.
i also recommend that you have an echocardiogram (ultrasound of the heart) to exclude mitral valve prolapse.
Please, stop smoking, drinking alcohol if you are, have enough rest and sleep. These measures should help getting rid of the flutters that happen every now and then.
You did not mention having any risk factors for coronary disease so i will assume that you don't have any and this means that i think that the stress test is going to be negative.
What was the diagnosis that you were told when you were admitted to the hospital for 2 days? Were you seen by a cardiologist or cardiologist specialized in arrhythmias?
Emcore is a medication that causes the heart rate to be slow and is an antiarrhythmic at the same time, so if you stop it and it was controlling your arrhythima then your arrhythmia will start to appear once more. You should never stop this medication suddenly and before stopping it for any reason, you have to consult with the prescribing physician first.
Taking such a medication for an unknown long period of time, in my personal opinion, is not that practical. i would like to suggest that if you were not seen by a cardiologist specialized in arrhythmias (called electrophysiologist), i would like to suggest that you be seen by one for the possibility of having a test called an electrophysiologic study.
Thank you very much for using our website https://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.